Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 51, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 28, 2014, 2:39 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2014, 2:39 PM PDT (21:39 UTC)
- Expired
- Jul 28, 2014, 5:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:41 PM PDT | FLASH FLOOD | 15 Wsw Mountain Pass, CA | CALIFORNIA HIGHWAY PATROL REPORTED PORTIONS OF THE PAVEMENT ON I-15 AT HALLORAN SUMMIT ROAD EXIT WASHED AWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
873
WGUS55 KVEF 282139
FFWVEF
CAC071-290030-
/O.NEW.KVEF.FF.W.0051.140728T2139Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
239 PM PDT MON JUL 28 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 530 PM PDT
* AT 230 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS ALONG INTERSTATE 15
AND CIMA ROAD IN THE VICINITY OF MOUNTAIN PASS. THE THUNDERSTORMS
WERE MOVING NORTH AT 5 TO 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
CIMA...MORNING STAR...NIPTON AND IVANPAH ROADS...AS WELL AS NIPTON
AND MOUNTAIN PASS.
THIS ALSO INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 147 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
3555 11533 3543 11519 3527 11499 3493 11563
3501 11611
$$
SC3 follow-up statements
795
WGUS75 KVEF 282240
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 PM PDT MON JUL 28 2014
CAC071-290030-
/O.CON.KVEF.FF.W.0051.000000T0000Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
340 PM PDT MON JUL 28 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 332 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SEVERAL THUNDERSTORMS PRODUCING FLASH FLOODING ALONG AND TO
THE SOUTH OF INTERSTATE 15 BETWEEN MILE MARKERS 155 EAST TO THE
NEVADA STATE LINE. NUMEROUS ACCIDENTS WERE REPORTED ALONG INTERSTATE
15 IN THE VICINITY OF MOUNTAIN PASS AND PRIMM. THE THUNDERSTORMS
WERE MOVING NORTH AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
CIMA...MORNING STAR MINE...NIPTON AND IVANPAH ROADS...NIPTON...
MOUNTAIN PASS...AND PRIMM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
3555 11533 3543 11519 3527 11499 3493 11563
3501 11611
$$
SC862
WGUS75 KVEF 282323
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
423 PM PDT MON JUL 28 2014
CAC071-290030-
/O.CON.KVEF.FF.W.0051.000000T0000Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
423 PM PDT MON JUL 28 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...
AT 420 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE
STORMS WERE LOCATED NEAR KELSO AND CIMA AND ALONG KELSO CIMA AND
BRYANT CIMA ROADS. THE INDIVIDUAL THUNDERSTORMS WERE MOVING NORTH AT
5 TO 10 MPH WITH NEW DEVELOPMENT TO THE SOUTH. VERY HEAVY RAIN HAS
OCCURRED ALONG CIMA ROAD AND SIGNIFICANT FLASH FLOODING HAS LIKELY
HAPPENED. HIGHWAY PATROL HAS REPORTED PART OF THE ROADWAY AT THE
HALLORAN SUMMIT EXIT OF INTERSTATE 15 IS MISSING DUE TO FLASH
FLOODING.
LOCATIONS IMPACTED INCLUDE...
CIMA...MOUNTAIN PASS...NIPTON AND IVANPAH ROADS AND NIPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
3555 11533 3543 11519 3527 11499 3493 11563
3501 11611
$$
SC673
WGUS75 KVEF 290024
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
524 PM PDT MON JUL 28 2014
CAC071-290031-
/O.EXP.KVEF.FF.W.0051.000000T0000Z-140729T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
524 PM PDT MON JUL 28 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR CENTRAL SAN
BERNARDINO COUNTY...
THE THUNDERSTORMS HAVE PUSHED TO THE SOUTH OF THE WARNED AREA AND
THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 530 PM FOR
CENTRAL SAN BERNARDINO COUNTY. MINOR FLOODING MAY CONTINUE FOR THE
NEXT COUPLE OF HOURS...ESPECIALLY BETWEEN CIMA AND KELSO.
LAT...LON 3541 11591 3549 11556 3549 11546 3562 11543
3555 11533 3543 11519 3527 11499 3493 11563
3501 11611
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 10:10 AM PDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jul 28, 10:10 AM PDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1010 AM PDT MON JUL 28 2014 .SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAIN POSSIBLE TODAY. HEAVY RAIN WILL LIKELY LEAD TO AREAS OF FLASH FLOODING. MONSOON MOISTURE WILL REMAIN IN PLACE MOSTLY ACROSS NORTHWEST ARIZONA AND SOUTHERN NEVADA THROUGH THE WEEK LEADING TO A CHANCE OF SHOWERS AND THUNDERSTORMS. && .UPDATE...NO SIGNIFICANT CHANGES PLANNED TO THE FORECAST AS THE LATEST OBSERVATIONS AND GUIDANCE SUPPORT THE TRENDS DETAILED IN THE PREVIOUS DISCUSSION. HIGH RES MODELS INDICATE THE MOST ACTIVE AREA FOR ORGANIZED CONVECTION WILL BE CLARK COUNTY NORTHWARD AS A LARGE CIRCULATION CURRENTLY LIFTING OUT OF NORTHERN BAJA MOVES OVER SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA BY THIS AFTERNOON. THE FLASH FLOOD WATCH FOR THE ENTIRE AREA IS WARRANTED BUT WE MAY SEE LESS CONVECTIVE ACTIVITY OVER SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES. && .PREV DISCUSSION... 405 AM PDT MON JUL 28 2014 .SHORT TERM...THROUGH WEDNESDAY NIGHT... AT THIS EARLY HOUR, SCATTERED THUNDERSTORMS ARE OCCURRING OVER PARTS OF LAS VEGAS EXTENDING EAST INTO THE LAKE MEAD NATL RECREATION AREA AND NORTH INTO LINCOLN COUNTY. ONE CELL NEAR NELLIS AFB HAS DUMPED AROUND A QUARTER OF AN INCH SINCE 3 AM. DECIDED TO GO WITH A FLASH FLOOD WATCH FOR THE ENTIRE FORECAST AREA FROM 9 AM - 9 PM TODAY AS ALL THE INGREDIENTS SEEM TO BE COMING TOGETHER. THE TRIGGERS WILL BE RESIDUAL MCV OVER THE WESTERN MOJAVE DESERT WHICH IS PROGGED TO SLOWLY LIFT NORTH THROUGH CENTRAL CALIFORNIA. THIS FEATURE WILL HELP ORGANIZE DEVELOPMENT IN INYO, INCLUDING THE EAST SLOPES OF THE SOUTHERN SIERRA. SECONDARY FEATURE IS ONE THAT THE MODELS HAVE BEEN CONSISTENTLY SHOWING FOR TWO DAYS NOW. THAT IS THE SHORTWAVE/PV ANOMALY OVER NORTHERN BAJA THAT IS PROGGED TO MOVE NORTH UP THE COLORADO RIVER VALLEY HELPING ORGANIZE STORMS OVER NORTHWEST ARIZONA, SOUTHERN NEVADA AND EASTERN SAN BERNARDINO COUNTY. NAM BUFR SOUNDINGS INDICATE SIMILAR PRECIPITABLE WATER TO YESTERDAY, OR ABOUT 150-200 PERCENT OF NORMAL WITH LIFTED INDICES -2 TO -4. AFTER TODAY, MODELS STILL SHOW A SHIFT NORTH IN ACTIVITY TUESDAY WITH A SHIFT BACK SOUTH WITH A LEAST A SLIGHT CHANCE OF STORMS FOR THE HIGHER TERRAIN OF THE MOJAVE DESERT WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY BASICALLY LOOKS LIKE AN EXTENSION OF WHAT MAY BE AROUND ON WEDNESDAY. A RIDGE ALOFT REMAINS CENTERED OVER EASTERN ARIZONA/WESTERN NEW MEXICO KEEPING THE AREA IN A SOUTHWEST FLOW. LI'S ARE SHOWN TO BE FAIRLY STABLE PER THE GFS AND WHATEVER INSTABILITY AND MID-LEVEL MOISTURE THAT WOULD BE SUFFICIENT TO TRIGGER CONVECTION REMAINS CONFINED TO THE FAR NORTHERN CWFA AND FAR EASTERN MOHAVE COUNTY. WE HAVE KEPT IN A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THERE. OTHERWISE EXPECT DRY CONDITIONS WITH TEMPS AT OR A LITTLE ABOVE NORMAL. AT THIS POINT, FRIDAY DOES NOT APPEAR TO BE TOO DIFFERENT FROM THURSDAY WITH THE GREATEST RISK FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE SAME AREAS. OTHERWISE IT SHOULD ONCE AGAIN BE DRY WITH TEMPS AT OR ABOVE NORMAL. THE REAL PERIOD OF INTEREST IS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT AS WHAT APPEARS TO BE EITHER AN INVERTED TROUGH OR JUST SOME SORT OF VORTICITY MAX OR LOBE FLOATS AROUND THE RIDGE AND HEADS ACROSS THE LOWER COLORADO RIVER VALLEY ON FRIDAY NIGHT OR SATURDAY MORNING BEFORE EVENTUALLY HEADING NORTH. THE TIMING ON THIS FEATURE VARIES BETWEEN THE ECMWF, GFS AND GEM BUT THEY ALL SHOW IT. GIVEN THE REASONABLE MODEL AGREEMENT OF THIS TRIGGER FEATURE AS WELL AS THE INCREASE IN MOISTURE SHOWN TO PUSH IN WITH PWATS OFF THE GFS PROGGED TO EXCEED A JUICY 1.50 INCHES AND SUFFICIENT INSTABILITY AND CAPE, ESPECIALLY BY SUNDAY, I HAVE GONE AHEAD AND INCREASED POPS ACROSS THE AREA. THE MAIN CONCERN WILL BE HOW MUCH CLOUD COVER ULTIMATELY COMES UP, AS THIS COULD LIMIT HEATING AND JUST RESULT IN MORE SHOWERS AND LOW-GRADE THUNDERSTORMS. ON THE OTHER HAND, THE MOISTURE WILL BE PLENTIFUL, AND IF MORE POTENT STORMS GET GOING, THE RISK FOR FLASH FLOODING WILL BE GREATER. THE PRESENCE OF THIS INVERTED TROUGH OR VORTICITY MAX OR LOBE WILL COULD ALSO FAVOR CONVECTION DEVELOPING AT NIGHT. I DID GO AHEAD AND ALSO RAISE DEWPOINTS AND LOWERED MAX TEMPS A COUPLE OF DEGREES ESPECIALLY ON SUNDAY. THE GFS IS SLOWER TO BRING IN THIS FEATURE AND THUS EJECT IT COMPARED TO THE ECMWF. AS A RESULT, WE MAINTAINED THE PROSPECTS FOR THUNDERSTORMS OVER MORE OF THE AREA ON MONDAY IN CASE IT IS SLOWER TO MOVE OUT. HOWEVER, WE SHOULD SEE A DOWNWARD TREND STARTING ON MONDAY IN THE AMOUNT OF THUNDERSTORMS AROUND AND WITH MORE HEATING SEE TEMPS GET BACK CLOSER TO NORMAL. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS GENERALLY NORTH/NORTHEAST OF THE LAS VEGAS VALLEY TERMINALS THIS MORNING. MORMON MESA/BEATTY CORRIDORS MOST IMPACTED. ADDITIONAL DEVELOPMENT EXPECTED THROUGH THE REMINDER OF THE AFTERNOON/EVENING WILL IMPACT ALL CORRIDORS. THUNDERSTORMS WILL BRING ERRATIC GUSTY WINDS...HEAVY RAIN AND LOWER CIGS AT TIMES. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED AREAWIDE TODAY. EXPECT ERRATIC GUSTY WINDS...VERY HEAVY RAIN AND LOWER CEILINGS IN AND NEAR THUNDERSTORMS. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && UPDATE...ADAIR PREV DISCUSSION...PIERCE/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 28, 1:00 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
100 PM PDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 2 SSE MT. CHARLESTON 36.26N 115.61W
07/28/2014 CLARK NV PUBLIC
RUNOFF AND DEBRIS 5 FEET DEEP RUNNING DOWN RAINBOW CANYON
ROAD.
&&
JPULLINLocal storm report, Jul 28, 1:40 PM PDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT MON JUL 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD 2 SSE MT. CHARLESTON 36.26N 115.61W
07/28/2014 CLARK NV EMERGENCY MNGR
CLARK COUNTY FIRE AND CITY OF LAS VEGAS FIRE HAVE
CONDUCTED WELLNESS CHECKS ON RAINBOW SUBDIVISION
RESIDENTS AND HOMES. ALL RESIDENTS REPORTED SAFE AND
SHELTERING IN PLACE. SIX HOMES WERE DEEMED DAMAGED, WITH
TWO HAVING SIGNIFICANT DAMAGE.
&&
JPULLINThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:35 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 28, 3:13 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 18 hr |
| Jul 28, 1:09 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 28, 1:27 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.